Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Łojasiewicz exponent near the fibre of a mapping


Authors: Tomasz Rodak and Stanisław Spodzieja
Journal: Proc. Amer. Math. Soc. 139 (2011), 1201-1213
MSC (2010): Primary 14R25; Secondary 58K55, 58K05
DOI: https://doi.org/10.1090/S0002-9939-2010-10623-8
Published electronically: September 29, 2010
MathSciNet review: 2748414
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ g:X\to \mathbb{R}^k$ and $ f:X\to\mathbb{R}^m$, where $ X\subset \mathbb{R}^n$, be continuous semi-algebraic mappings, and $ \lambda\in\mathbb{R}^m$. We describe the optimal exponent $ \theta=:\mathcal{L}_{\infty,f\to\lambda}(g)$ for which the Łojasiewicz inequality $ \vert g(x)\vert\geqslant C\vert x\vert^\theta$ holds with $ C>0$ as $ \vert x\vert\to \infty$ and $ f(x)\to \lambda$. We prove that there exists a semi-algebraic stratification $ \mathbb{R}^m=S_1\cup\cdots\cup S_j$ such that the function $ \lambda\mapsto \mathcal{L}_{\infty,f\to \lambda}(g)$ is constant on each stratum $ S_i$. We apply this result to describe the set of generalized critical values of $ f$.


References [Enhancements On Off] (What's this?)

  • 1. R. Benedetti, J.-J. Risler, Real algebraic and semi-algebraic sets, Actualités Mathé- matiques, Hermann, Paris, 1990. MR 1070358 (91j:14045)
  • 2. J. Bochnak, M. Coste, M.-F. Roy, Real algebraic geometry, Ergeb. Math. Grenzgeb., vol. 36, Springer-Verlag, Berlin, 1998. MR 1659509 (2000a:14067)
  • 3. J. Chadzyński, T. Krasiński, The gradient of a polynomial at infinity, Kodai Math. J. 26 (2003), 317-339. MR 2018725 (2004j:32026)
  • 4. T. Gaffney, Fibers of polynomial mappings at infinity and a generalized Malgrange condition. Compositio Math. 119 (1999), no. 2, 157-167. MR 1723126 (2001b:32054)
  • 5. J. Gwoździewicz, A. Płoski, Łojasiewicz exponents and singularities at infinity of polynomials in two complex variables. Colloq. Math. 103 (2005), no. 1, 47-60. MR 2148949 (2006b:32038)
  • 6. J. Gwoździewicz, S. Spodzieja, The Łojasiewicz gradient inequality in a neighbourhood of the fibre, Ann. Polon. Math. 87 (2005), no. 1, 151-163. MR 2208542 (2007b:14137)
  • 7. H. V. Ha, Nombres de Łojasiewicz et singularités à l'infini des polynômes de deux variables complexes, C. R. Acad. Sci. Paris 311 (1990), 429-432. MR 1075664 (91i:32033)
  • 8. Z. Jelonek, The set of points at which a polynomial map is not proper, Ann. Polon. Math. 58 (1993), no. 3, 259-266. MR 1244397 (94i:14018)
  • 9. Z. Jelonek, On the generalized critical values of a polynomial mapping, Manuscripta Math. 110 (2003), no. 2, 145-157. MR 1962530 (2004c:58082)
  • 10. T. C. Kuo, Characterizations of $ v$-sufficiency of jets, Topology 11 (1972) 115-131. MR 0288775 (44:5971)
  • 11. K. Kurdyka, P. Orro, S. Simon, Semialgebraic Sard theorem for generalized critical values, J. Differential Geom. 56 (2000), no. 1, 67-92. MR 1863021 (2003c:58008)
  • 12. S. Łojasiewicz, Sur le problème de la division, Studia Math. 18 (1959), 87-136; Rozprawy Matem. 22 (1961). MR 0107168 (21:5893); MR 0126072 (23:A3369)
  • 13. T. Mostowski, Lipschitz equisingularity, Dissertationes Math. 243 (1985), 46 pp. MR 808226 (87e:32008)
  • 14. A. Parusiński, Lipschitz stratification of subanalytic sets, Ann. Sci. École Norm. Sup. 27 (1994), 661-696. MR 1307677 (96g:32017)
  • 15. A. Parusiński, On the bifurcation set of complex polynomial with isolated singularities at infinity, Compositio Math. 97 (1995), 369-384. MR 1353280 (96i:32038)
  • 16. F. Pham, Vanishing homologies and the $ n$-variables saddlepoint method, Proc. Symposia Pure Math. 40, Part 2, Amer. Math. Soc., Providence, RI, 1983, 319-333. MR 713258 (85d:32026)
  • 17. P. J. Rabier, Ehresmann fibrations and Palais-Smale conditions for morphisms of Finsler manifolds. Ann. of Math. (2) 146 (1997), no. 3, 647-691. MR 1491449 (98m:58020)
  • 18. T. Rodak, Wykładnik Łojasiewicza w pobliżu poziomicy. Ph.D. thesis, University of Łódź, 2005 (in Polish).
  • 19. S. Spodzieja, Łojasiewicz inequality at infinity for the gradient of a polynomial, Bull. Acad. Polon. Sci. Math. 50 (2002), 273-281. MR 1948075 (2003k:14080)
  • 20. S. Spodzieja, The Łojasiewicz exponent of subanalytic sets, Ann. Polon. Math. 87 (2005), no. 1, 247-263. MR 2208551 (2006k:32011)
  • 21. A. N. Varchenko, Theorems on the topological equisingularity of families of algebraic varieties and families of polynomial mappings, Math. USSR Izv. 6 (1972), 949-1008. MR 0337956 (49:2725)
  • 22. J. L. Verdier, Stratifications de Whitney et théorème de Bertini-Sard. Invent. Math. 36 (1976), 295-312. MR 0481096 (58:1242)
  • 23. A. H. Wallace, Linear sections of algebraic varieties. Indiana Univ. Math. J. 20 (1970/1971), 1153-1162. MR 0285534 (44:2752)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 14R25, 58K55, 58K05

Retrieve articles in all journals with MSC (2010): 14R25, 58K55, 58K05


Additional Information

Tomasz Rodak
Affiliation: Faculty of Mathematics and Computer Science, University of Łódź, S. Banacha 22, 90-238 Łódź, Poland
Email: rodakt@math.uni.lodz.pl

Stanisław Spodzieja
Affiliation: Faculty of Mathematics and Computer Science, University of Łódź, S. Banacha 22, 90-238 Łódź, Poland
Email: spodziej@math.uni.lodz.pl

DOI: https://doi.org/10.1090/S0002-9939-2010-10623-8
Keywords: Łojasiewicz exponent at infinity, generalized critical values, stratification.
Received by editor(s): May 19, 2009
Received by editor(s) in revised form: April 19, 2010
Published electronically: September 29, 2010
Additional Notes: This research was partially supported by the program POLONIUM
Communicated by: Ted Chinburg
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society